Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 89, NWS La Crosse, WI

July 2, 2008Richland County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 2, 2008, 8:26 AM CDT for Richland County, Vernon County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2008, 8:26 AM CDT (13:26 UTC)
Expired
Jul 2, 2008, 9:01 AM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 021326
SVRARX
WIC103-123-021415-
/O.NEW.KARX.SV.W.0089.080702T1326Z-080702T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
826 AM CDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RICHLAND COUNTY IN SOUTHWEST WISCONSIN...
  CENTRAL VERNON COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 915 AM CDT

* AT 821 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  WESTBY...OR NEAR VIROQUA...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA FARGE AND HIGHWAY 82 AND COUNTY D AROUND 835 AM...
  ROCKTON AROUND 840 AM...
  HIGHWAY 82 AND COUNTY A AND WEST LIMA AROUND 845 AM...
  GREENWOOD AND YUBA AROUND 850 AM...
  HILLSBORO AND BENDERS CORNERS AROUND 855 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4348 9031 4358 9092 4369 9092 4369 9031
TIME...MOT...LOC 1326Z 279DEG 39KT 4361 9079

$$

BAUMGARDT
3 follow-up statements
000 
WWUS53 KARX 021343
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
842 AM CDT WED JUL 2 2008

WIC103-123-021415-
/O.CON.KARX.SV.W.0089.000000T0000Z-080702T1415Z/
VERNON WI-RICHLAND WI-
842 AM CDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT 
FOR NORTHWESTERN RICHLAND AND CENTRAL VERNON COUNTIES...

PEA-SIZED HAIL WAS REPORTED IN WESTBY AT 834 AM. 

AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR LA FARGE...OR 13 MILES EAST OF VIROQUA...
MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENWOOD AND YUBA AROUND 850 AM...
  HILLSBORO AND BENDERS CORNERS AROUND 855 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4348 9031 4356 9077 4367 9076 4366 9032
TIME...MOT...LOC 1342Z 279DEG 39KT 4358 9055

$$

BAUMGARDT
000 
WWUS53 KARX 021353
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
852 AM CDT WED JUL 2 2008

WIC103-123-021415-
/O.CON.KARX.SV.W.0089.000000T0000Z-080702T1415Z/
VERNON WI-RICHLAND WI-
852 AM CDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTH CENTRAL RICHLAND AND EAST CENTRAL VERNON COUNTIES...

THIS STORM HAS PRODUCED PEA-SIZED HAIL AND SEEMS TO BE WEAKENING 
SOMEWHAT ACCORDING TO RADAR INFORMATION. HAIL TO PENNY SIZE IS STILL 
POSSIBLE AS IT WEAKENS. 

AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR HIGHWAY 82 AND COUNTY A...OR 17 MILES
NORTH OF RICHLAND CENTER...MOVING EAST AT 58 MPH.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4348 9031 4356 9061 4366 9061 4363 9031
      4350 9031
TIME...MOT...LOC 1352Z 279DEG 50KT 4356 9034

$$

BAUMGARDT
000 
WWUS53 KARX 021401
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
858 AM CDT WED JUL 2 2008

WIC103-123-021408-
/O.CAN.KARX.SV.W.0089.000000T0000Z-080702T1415Z/
VERNON WI-RICHLAND WI-
858 AM CDT WED JUL 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RICHLAND AND
EAST CENTRAL VERNON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER 
APPEARS CAPABLE OF PRODUCING LARGE HAIL. HOWEVER...LIGHTNING IS 
STILL BEING PRODUCED WITH THESE STORMS AND DOES POSE A THREAT. 

STRONG STORMS ARE STILL POSSIBLE. THEREFORE...PERSONS ARE URGED TO
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.

LAT...LON 4348 9031 4356 9061 4366 9061 4363 9031
      4350 9031
TIME...MOT...LOC 1358Z 279DEG 50KT 4355 9023

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:55 AM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 2, 2:55 AM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT WED JUL 2 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

TWO PERIODS OF HEIGHTENED PCPN RISK TODAY...ONE BEING THE CURRENT
MORNING CONVECTION...THEN REDEVELOPMENT ALONG A SOUTHWARD MOVING
COLD FRONT THIS AFTERNOON.

CURRENTLY...SCATTERED SHOWERS AND THUNDERSTORMS ARE FIRING ALONG A
COLD FRONT...TRACKING SOUTHEAST ACROSS CENTRAL MN INTO NORTHERN WI.
THE FRONT RUNS FROM NEAR DLH SOUTHWEST INTO SD. THE 02.03Z RUC
PLACES 500-1000 J/KG OF MUCAPE AROUND THE BOUNDARY...WITH 30 OR SO
KTS OF 0-3 KM SHEAR. THE 850 MB MOISTURE TRANSPORT VECTORS AND A LOW
LEVEL JET IS ALSO FEEDING NORTHEAST INTO THE BOUNDARY. THE MOISTURE
FEED WEAKENS AND TURNS MORE INTO NORTHEAST WI...PER THE RUC...EARLY
THIS MORNING...BUT THE INSTABILITY REMAINS PRETTY GOOD. EXPECT THE
SCATTERED SHOWERS/STORMS TO CONTINUE ALONG THE FRONT...AFFECTING
NORTHERN PARTS OF THE FORECAST AREA EARLY THIS MORNING.

MEANWHILE TO THE SOUTHWEST...A STRONGER BRANCH OF THE LOW LEVEL JET
AND MOISTURE TRANSPORT WAS FIRING SHOWERS/STORMS ACROSS NORTHCENTRAL
IA. THE PCPN WAS MOVING EAST...AND THE RUC TURNS THIS SURGE OF
MOISTURE MORE EAST BY 12Z. ENOUGH FORCING TO CONTINUE THE
SHOWER/STORMS...ALTHOUGH WHETHER THAT TRACK WILL BE FAR ENOUGH NORTH
TO AFFECT NORTHEAST IA/SOUTHWEST WI IS IN QUESTION. WILL LIKELY
STAY WITH THE CHANCE POPS FOR THOSE AREAS THIS MORNING FOR
NOW...KEYING IN MORE ON THE NORTHERN FRONT/PCPN. HOWEVER...THESE
IOWA STORMS WILL HAVE TO BE MONITORED CLOSELY...AND UPDATES MAY BE
NEEDED IF THEY SHIFT MORE TO THE NORTH.

THE FRONT WILL EXTEND FROM AROUND GRB SOUTHWEST INTO SOUTHEAST NEB
BY 18Z...WITH SCATTERED SHOWER/STORM ACTIVITY CONTINUING AROUND IT.
SOUTH OF THE BOUNDARY...LOW TO MID 60 DEWPOINTS WILL POOL ACROSS
IOWA INTO SOUTHEAST WI...WITH SBCAPES OF 2500-3000 J/KG. WIND SHEAR
CONTINUES STRONGEST IN THE 0-3 KM LAYER AND AROUND THE
BOUNDARY...AROUND 30 KTS. MEANWHILE...THE SURGE OF LOW LEVEL
MOISTURE AND 850 MB WILL CONTINUE TO BE JUST SOUTH...BUT PARALLEL TO
THE FRONT. EXPECT INTENSIFICATION AND FURTHER DEVELOPMENT AHEAD OF
THE FRONT THIS AFTERNOON AND EVENING...WITH STRONG TO SEVERE STORMS
LOOKING LIKELY. HOWEVER...AT THE FRONT/S EXPECTED PACE...THIS WOULD
PLACE THE GREATEST RISK FOR STRONG TO SEVERE STORMS FROM SOUTHEAST
WI INTO EASTERN IOWA. LOCALLY...THE GREATEST THREAT SHOULD BE ALONG
AND SOUTH OF A MAUSTON TO DECORAH LINE. THINK MUCH OF THE
DEVELOPMENT WILL START ACROSS PARTS OF THE FORECAST AREA...AND THEN
QUICKLY SINK SOUTH WITH THE FRONT. SO...THE SEVERE THREAT SHOULD
ONLY LAST FEW HOURS FOR THE FORECAST AREA...PROBABLY IN A 19-23Z
TIME FRAME. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
HEAVY DOWNPOURS CAN BE EXPECTED...WITH PW/S UPWARD OF 1.5
INCHES...BUT AGAIN...THIS SYSTEM IS MOVING THROUGH RAPIDLY...SO NO
WIDESPREAD FLOODING PROBLEMS ARE ANTICIPATED.

A SFC HIGH LOOKS TO BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
LATE TONIGHT...GRADUALLY TRANSITIONING ACROSS THE EASTERN GREAT
LAKES BY SUNDAY. A GOOD AMOUNT OF SUBSIDENCE AND DRYING TO THE
ATMOSPHERE SHOULD RESULT IN PLENTY OF SUNSHINE FOR THE BULK OF THE
HOLIDAY WEEKEND AS A RESULT. TEMPERATURES WILL BE MUCH COOLER FOR
THU THOUGH...AS 850 MB TEMPS CRASH FROM AROUND 19 C TODAY...TO 8 C
ON THU. HIGHS IN THE LOW TO MID 70S LOOK REASONABLE. THERE WILL BE
SOME GRADUAL WARMING THROUGH THE WEEKEND THOUGH...AS THE WINDS SHIFT
TO THE SOUTH FOR SAT/SUN.

ONE POTENTIAL FLY IN THE OINTMENT TO THIS EXPECTED DRY PERIOD...AS
BOTH THE 02.00Z GFS/NAM WANT TO SLIDE A WEAK 500 MB SHORTWAVE TROUGH
FROM THE NORTHERN PLAINS TO ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY BY 06Z FRI. THERE ARE SOME HINTS OF SOME 850 MB WARM AIR
ADVECTION WITH THIS SMALL FEATURE...BUT THE 850 MB MOISTURE
TRANSPORT AND JET ARE ALL WELL SOUTH. DON/T SEE A LOT OF SUPPORT FOR
PCPN CHANCES AT THIS TIME...ALTHOUGH THE NAM PAINTS SOME LIGHT QPF.
LATEST SREF AND GFS KEEP ANY CHANCES FARTHER SOUTH...WHERE THE
MOISTURE AND SOME BETTER LIFT WILL LIE. SO...WILL STAY WITH THE DRY
TREND.

.LONG TERM...SATURDAY THROUGH TUESDAY

MEDIUM RANGE MODELS CONTINUE TO AGREE IN THE OVERALL PATTERN FOR THE
WEEKEND INTO EARLY NEXT WEEK...WITH THE UPPER LEVEL RIDGE GIVING WAY
TO A 500 MB SHORTWAVE SUNDAY NIGHT. AN ASSOCIATED COLD FRONT WILL
SLIDE ACROSS THE UPPER MISSISSIPPI RIVER...BRINGING A SHOWER/STORM
THREAT FOR SUNDAY NIGHT AND MONDAY. ZONAL UPPER LEVEL FLOW SHOULD
TAKE HOLD THEN FOR MUCH OF THE NEW WORK WEEK...WITH A SFC HIGH
BUILDING IN BY MID WEEK.

&&

.AVIATION...

AT 07Z COLD FRONT EXTENDED FROM WESTERN LAKE SUPERIOR...TO SOUTHWEST
MINNESOTA. SCATTERED CONVECTION WAS OCCURING ALONG AND AHEAD OF THE
FRONT FROM CENTRAL MINNESOTA INTO THE UPPER PENINSULA OF MICHIGAN.
CONVECTION WAS ALSO OCCURING OVER WESTERN IOWA ON THE NOSE OF LOW
LEVEL JET. THE FRONT WILL MAKE STEADY PROGRESSION SOUTHWARD THIS
MORNING WITH PASSAGE BETWEEN 14Z-16Z AT KRST AND 15Z-17Z AT KLSE.
BAND OF CONVECTION AHEAD OF THE FRONT EXPECTED TO AFFECT BOTH TAF
SITES AFTER 10Z THIS MORNING THROUGH FRONTAL PASSAGE TIME. MVFR
CEILINGS AND VISIBILITIES EXPECTED WITHIN THE CONVECTION WITH VFR
CONDITIONS THE REMAINDER OF THE TIME. HIGH PRESSURE WILL THEN BEGIN
TO BUILD SOUTHWARD INTO THE AREA LATER THIS AFTERNOON AND TONIGHT.
THIS WILL BRING A GENERAL DECREASE IN CLOUDS THROUGH THE LATE
AFTERNOON AND OVERNIGHT HOURS.

ALTHOUGH NOT ADDRESSED YET IN THE TAF WILL HAVE TO MONITOR SMOKE
FROM CANADIAN FIRES. VISIBILITIES NOW IN THE 4 TO 5 MILE RANGE
ACROSS NORTH DAKOTA AND NORTHERN MINNESOTA IN THE WAKE OF THE COLD
FRONT. WILL MONITOR SATELLITE TRENDS THROUGH THE MORNING TO SEE IF
INCLUSION IN THE 12Z OR 18Z TAFS WILL BE NEEDED.

RABERDING

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

RIECK
Hazardous weather outlook, Jul 2, 5:02 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
502 AM CDT WED JUL 2 2008

IAZ010-011-029-030-WIZ043-044-053>055-061-031100-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-JUNEAU-RICHLAND-
VERNON-WINNESHIEK-
502 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL MOVE
ACROSS THE REGION THIS MORNING THROUGH THE AFTERNOON HOURS.
WITH SURFACE HEATING THIS AFTERNOON AND FAVORABLE WINDS ALOFT SOME
OF THE STORMS MAY BE SEVERE. THE GREATEST THREAT LOOKS TO BE
GENERALLY SOUTH OF A MAUSTON WISCONSIN...TO DECORAH IOWA LINE. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT
AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 1 PM AND 6
PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-
031100-
BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINONA-
502 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL MOVE
ACROSS THE REGION THIS MORNING. SOME OF THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING PEA SIZED HAIL. THE THUNDERSTORM CHANCES
WILL THEN DECREASE BY EARLY THIS AFTERNOON AS THE COLD FRONT PUSHES
SOUTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT
AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

In the hours before

Local storm report, Jul 2, 8:21 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
821 AM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     HAIL             5 SE LA CRESCENT        43.78N 91.22W
07/02/2008  M0.50 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:40 AM CDTSevere Thunderstorm WarningARXAdams11 min
Jul 2, 3:20 PM CDTSevere Thunderstorm WarningARXCrawford55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.